Jump to content
Important Survey - Please Participate ×

Psych wants to switch me from Valium to Klonopin for taper??


[...]

Recommended Posts

I saw a psychiatrist yesterday who wants to switch me FROM Valium TO Klonopin for my taper.  He says that Klonopin lasts longer in the bloodstream, and will help my insomnia. 

 

I can't sleep more than 5 hours continuously (at best) on the Valium, and I experience interdose symptoms.  He says that Klonopin is the solution to this - will stay in my blood longer and make everything "smoother". 

 

This seems to contradict everything I've read on BenzoBuddies...Has anyone gotten similar advice from a psychiatrist?

Link to comment
Share on other sites

Hmmm... my addiction doc switched me from Ativan to Valium for my taper.

 

In poking around on various websites, it seems that K is regarded as having an intermediate half-life (18-50 hours), and Valium has a long half-life (20-100 hours). So I'm not sure how he thinks that K would last longer and be smoother for you.

 

I would also have concerns about being bounced around from A to V to K.

 

How long have you been on the V? Perhaps you just need some more time to stabilize before starting your taper?

Link to comment
Share on other sites

Also, if you were switched from 1mg A to 6mg V, you took at pretty big cut. Most sources say that 1mg A is equivalent to about 10mg V. Might explain why you are feeling so funky.
Link to comment
Share on other sites

Klonophin is not right substitute for Valium taper. K also has many side effects and may cause insomnia while tapering it, it is like hitting yourself with different shoe of same brand. :(

 

  My doctor gave me Hydroxyzine (antihistamine and anti-anxiety) for insomnia while I am tapering Klonophin. Please use those kind of medicines which don't cause side effects or cause addiction.

 

I would not recommend any Benzo's to taper one benzo.

Link to comment
Share on other sites

My Dr. said that he heard people having a bad time on Valium.  Maybe that's why.  I am tapering straight from Klonopin and I have insomnia as the first wd.  It may, however be different if you are switching from something else.  Myself, I just didn't want to switch to Valium even though the valium people seem to get more sleep.  It just adds time to the taper during the switch, and at least I know my poison by now
Link to comment
Share on other sites

This doc also wants me to TRIPLE my dosage, to "get rid of my symptoms".  I'm thinking that maybe I shouldn't trust this doc?  The thing is, he's a Professor of Psychiatry at Columbia University!!  Can't get better credentials than that...

 

But between switching from Valium to Clonazepam and tripling the dosage, I am seriously doubting his advice. 

 

He says that Valium leaves the bloodstream quickly and enters fat cells.  Whereas Clonazepam stays in the bloodstream for longer (longer duration of action).  I don't know what to think/do. 

Link to comment
Share on other sites

'He says that Valium leaves the bloodstream quickly and enters fat cells.  Whereas Clonazepam stays in the bloodstream for longer (longer duration of action).'

 

True. I don't know about the equivalancies, but in general a large dose increase is not good.

 

 

Link to comment
Share on other sites

Liberty,

 

You say it's "true" - so this doctor's idea of giving me a smoother taper with klonopin over valium makes sense?  Klonopin would stay in my bloodstream longer than Valium (which goes to fat cells) and will make sleep/interdose withdrawals better?

 

I am terrified of making this switch, but if my Benzo Buddies are supportive of this idea from their experience, I just might do it. 

Link to comment
Share on other sites

  • 2 weeks later...

Dear LMD,

 

  If your goal is to taper Valium and feel good without benzos I would not recommend Klonopin to help with withdrawl symptoms of Valium,  Klonopiin stays about 30 to 40 hours(half life) but again it has its own side effects, and it is not easy to come out of Klonophin .

 

Based on withdrawl symptoms you are facing, is it depression, or insomnia, over anxious, as long as they are manageable individually you can try without klonophin.  our willpower should also come into picture to achieve this. Just say it yourself "I can do it" :thumbsup:

 

 

Link to comment
Share on other sites

When people need to switch to another benzo to taper they usually switch to Valium for its long half life.  V is by far the most common tapering drug.  K has an intermediate half life and tapers well also, but it does not sound like a good idea to switch if you are already on the most common tapering drug and do not have a compelling reason to make a change.  The devil you know.  I'd address sleep with sleep aids and sleep hygiene.
Link to comment
Share on other sites

I think you might want to listen to liberty. Liberty has done a ton of research on benzos. I was on a whopping 10 mg of K and did a partial c/o to Valium. I've had little trouble tapering both but Valium is a messy drug with a short duration of action. If I didn't become paradoxical to the K I would have done a direct taper. Both drugs stink.

 

Betsy

Link to comment
Share on other sites

LMD,

 

When I respond in a thread like this and then don't see it for weeks ... how are you doing ?

 

IMO, clonazepam is a very dangerous drug. As a rule, it should be avoided. The same goes for lorazepam ...

 

Diazepam is a different beast altogether.

 

The following general statement (does not apply to everyone!) can be made: clonazepam has a longer 'duration of action' (how long the drug works) than diazepam. Both diazepam and clonazepam have long half lives, which is the time it takes for blood levels to fall by 50 %. 'half life' is not the same as 'how long a drug lasts' !

Is the half life of diazepam longer than for clonazepam ? Maybe, if you count the metabolites of diazepam !

But clonazepam's half life of 1-2 days should be enough.

 

6 mg of diazepam isn't that much ... It's hard to say what's the correct course of action.

Link to comment
Share on other sites

Klonophin is not right substitute for Valium taper. K also has many side effects and may cause insomnia while tapering it, it is like hitting yourself with different shoe of same brand. :(

 

  My doctor gave me Hydroxyzine (antihistamine and anti-anxiety) for insomnia while I am tapering Klonophin. Please use those kind of medicines which don't cause side effects or cause addiction.

 

I would not recommend any Benzo's to taper one benzo.

 

Hey!

 

You live in the insurance capital of the world? :laugh: How about me who grew up near the beach in Fairfield County??

 

Betsy

Link to comment
Share on other sites

×
×
  • Create New...